Log in
British Heart Foundation
6,804 members4,261 posts

Heart Failure & coughing

My husband has got heart failure & has had a cough for at least 2/3 years. At first he was told the cause of his cough was his medication. Now the cardiologist has said its not his medication it could be his heart failure but wants Kevin to see GP first. He's had a breathing test done at surgery & that was fine & he's just had the all clear from a chest x ray. Obviously something is causing the cough but if it was his heart wouldn't the x ray have shown fluid on his lungs? It does seem to get worse in hot, cold or damp weather. Also, he often coughs when he starts to speak or on light exertion Sometimes it's a dry cough & other times it's phlegmy, though he doesn't bring anything up & it's definitely not an an allergy. Does anyone have any ideas??? Thank you

11 Replies
oldestnewest

SOME Heart medications do definitely cause coughs, i was moved off a beta blioker because of that, but water in the sac containing the heart does that too. I dont think x-rays do see it, it can be a thin layer. I had it after an ablation - the heart was irritated by the procedure and it was temporary, but they used ultrasound to see it. If he has swollen ankles thats a good indicator but i dont think everyone has that.

Reply

Thanks for replying Bob. Kevin has never had an ablation & his ankles don't swell. He does have a large tummy that was going down when he was on spironolactone but he had to come off it due to high potassium, now he can't shift the weight of he's stomach again. I know swollen stomachs are a sign of fluid but his stomach is quite hard, I would have thought if he had fluid there it would be more supple & ripplery, if there is such a word!!

Reply

Nb I knew a fellow patient in the royal brompton with a huge drum like middle that was liquid - they had to draw it off with a needle a few times - he was very unwell. The medics can easily know if it’s liquid with ultrasound but if it’s that bad they would I think be telling you all sorts of stuff about it so maybe it’s not, but what makes it hard?

Reply

I have had HF AF arrhythmia etc since 2002, I was told most HF sufferers have the cough, the heart can no longer clear mucous from the lungs, air passageways etc efficiently and it builds up. Often worse build up when you are lying down. Sorry, it may not go away. I know it's antisocial and horrible. NHS role seems to be to maintain life, not a quality or improvement of life.

Reply

Thank you Keith, I would have thought any mucus in his lungs would show up on the x ray?

Reply

Has the nhs not offered to fix your AF with ablation?

Reply

What meds is he taking? As has been stated some meds do cause cough - Ramipril is a very well known case in point.

Reply

Hi Steve, thanks for your reply. Kevin has never taken Ramipril. He was taking lisinopril which is known to cause a cough. He changed to candesartan bout 3 years ago and the cardiologist has said the cough isn't medication related but could be heart related. I thought you coughed with heart failure due to fluid in the lungs but chest x ray was clear so don't understand how it can be heart related.

Reply

You cough for potentially several reasons, changing from a ‘pril to a ‘sartan is changing from a beta blocker to an ace inhibitor, different med, different action. Its nothing to do with the lungs, it can be to do with the nerves eg vegus nerve that are implicated in heart and chest function - its sort of a side effect really. You need to discuss with a proper cardiologist, but dont think its like a cough you get from a bug or irritation, people get it for life if their meds arent optimal, or their condition isnt containable with the right meds, i dont want to do down the experts, if a proper cardiologist says xxx believe!

Reply

Also - water tablets like spironolactone have side effects, like hedaches and male breast growth [eek] i rejected them for this and was put onto a more heart targetted tablet - eplerenone which has fewer side effects and seems to have no down side.

Reply

Thanks Bob, Kevin's not seeing cardiologist till November hence asking the questions here, but he's seeing his nurse next month so will speak to her. Kevin has never taken beta blockers as he is intolerant to them. He did suffer the side effects of spironolactone but the benefits outweighed this do would have been happy to stay on it but unfortunately it wasn't to be. I have suggested an alternative but they want to monitor him first to see if they can put him on estresto but he has blood pressure issues so been told recently it's looking unlikely. Thank you very much for your help.

Reply

You may also like...